Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 453, NWS St. Louis, MO

September 8, 2008Bond County, Fayette County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 8, 2008, 7:40 PM CDT for Bond County, Fayette County, Montgomery County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2008, 7:40 PM CDT (00:40 UTC)
Expired
Sep 8, 2008, 8:30 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Bond County, IL, Fayette County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 118 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 7:04 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 090040
SVRLSX
ILC005-051-135-090130-
/O.NEW.KLSX.SV.W.0453.080909T0040Z-080909T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
740 PM CDT MON SEP 8 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS
  SOUTHEASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 830 PM CDT

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
  NORTHEAST OF VAN BURENSBURG...OR 10 MILES NORTHWEST OF VANDALIA...
  AND WAS MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RAMSEY...
  BAYLE CITY...
  SHAFTER...
  BROWNSTOWN...
  ST. ELMO...
  WRIGHTS CORNER...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3921 8881 3899 8881 3900 8935 3916 8936
TIME...MOT...LOC 0039Z 269DEG 18KT 3907 8923

$$

BYRD
2 follow-up statements
000 
WWUS53 KLSX 090109
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
809 PM CDT MON SEP 8 2008

ILC005-135-090119-
/O.CAN.KLSX.SV.W.0453.000000T0000Z-080909T0130Z/
MONTGOMERY IL-BOND IL-
809 PM CDT MON SEP 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOND AND
SOUTHEASTERN MONTGOMERY COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA...SO THE WARNING 
HAS BEEN CANCELLED.

LAT...LON 3900 8913 3918 8910 3921 8881 3899 8881
TIME...MOT...LOC 0109Z 269DEG 18KT 3907 8894

$$

ILC051-090130-
/O.CON.KLSX.SV.W.0453.000000T0000Z-080909T0130Z/
FAYETTE IL-
809 PM CDT MON SEP 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN FAYETTE COUNTY...

AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR AVENA...OR 10 MILES NORTHEAST OF VANDALIA...AND WAS MOVING EAST
AT 21 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...WRIGHTS
CORNER AND ST. ELMO.

LAT...LON 3900 8913 3918 8910 3921 8881 3899 8881
TIME...MOT...LOC 0109Z 269DEG 18KT 3907 8894

$$

BYRD
000 
WWUS53 KLSX 090130
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
830 PM CDT MON SEP 8 2008

ILC051-090140-
/O.EXP.KLSX.SV.W.0453.000000T0000Z-080909T0130Z/
FAYETTE IL-
830 PM CDT MON SEP 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAYETTE COUNTY
EXPIRES AT 830 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA...SO THE WARNING WILL BE ALLOWED TO EXPIRE.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM.

LAT...LON 3900 8913 3918 8910 3921 8881 3899 8881
TIME...MOT...LOC 0130Z 269DEG 18KT 3907 8880

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 6:40 PM CDT, 1 hour earlier.

Area forecast discussion, Sep 8, 6:40 PM CDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT MON SEP 8 2008

.DISCUSSION...
/238 PM CDT MON SEP 8 2008/
MAIN CONCERN DEALS WITH CHANCE OF SEVERE WEATHER INTO EARLY EVENING
AND HOW QUICKLY THE RAIN WILL END TONIGHT.  THE NAM/GFS ARE IN
RELATIVELY GOOD AGREEMENT WITH MASS/QPF FIELDS OVER MO/IL THE NEXT
FEW DAYS...SO HAVE USED A BLEND OF THE TWO THROUGH MIDWEEK.

COLD FRONT BISECTED THE CWA AT 19Z...STRETCHING ROUGHLY ALONG A
JEF-SET-3LF LINE AT 19Z. DECENT AMOUNT OF SOLAR INSOLATION HELPED
TEMPERATURES CLIMB INTO THE LOWER 80S TO THE SOUTH EARLIER
TODAY...BUT BAND OF CIRROSTRATUS HAS SLOWED THE WARMING THIS
AFTERNOON. EVEN SO...LATEST OBJECTIVE ANALYSIS INDICATES MLCAPES
ARE IN THE 1000-1500 J/KG RANGE WITH LITTLE CINH LEFT. SATELLITE
IS SHOWING SOME CU ALONG THE FRONT...SO TSRA MAY BEGIN TO DEVELOP
IN THE NEXT FEW HOURS. IF THERE IS DEVELOPMENT...DEEP LAYER SHEAR
ALONG THE FRONT IS IN THE 40-50KT RANGE SO ORGANIZED MULTICELLS
AND PERHAPS A FEW SUPERCELLS ARE POSSBILE BEFORE DIMINISHING THIS
EVENING AS THE FRONT MOVES SOUTH OF THE CWA. JUST HAVE SLIGHT
CHANCE OF SHRA GOING AFTER 06Z ONCE THE SHORTWAVE TROUGH MOVES
EAST OF THE AREA. SUBSIDENCE SETS IN THEREAFTER KEEPING FORECAST
DRY THROUGH WEDNESDAY NIGHT. MAY SEE SOME PATCHY FOG OVER THE NWRN
PART OF THE CWA LATE TONIGHT ONCE SKIES BEGIN TO CLEAR.

NAM/GFS GUIDANCE TEMPERATURES ARE IN REASONABLY GOOD AGREEMENT AND
FOLLOWED CLOSELY.

HAVE FOLLOWED CLOSER TO THE ECWMF FOR LATE WEEK INTO EARLY NEXT WEEK
BECAUSE IT IS SHOWING MUCH BETTER CONINUITY TODAY COMPARED TO THE
GFS.  HAVE KEPT ONGOING CHANCE OF SHRA/TSRA GOING FROM THURSDAY
THROUGH THE WEEKEND AS SERIES OF SHORTWAVES ACTS ON A STALLED
FRONT OVER MO/IL. STILL IS YET TO BE SEEN HOW THE REMNANTS OF
HURRICANE IKE WILL EFFECT THE AREA...BUT CHANCES MAY NEED TO BE
EXTENDED INTO MONDAY DEPENDING HOW QUICKLY IKE GETS PICKED UP BY
TROUGH THAT WILL BE OVER THE CNTRL CONUS THIS WEEKEND.
TEMPERATURES ARE A BLEND OF GOING TEMPERATURES AND GUIDANCE FROM
HPC.

BRITT

&&

.AVIATION...
/636 PM CDT MON SEP 8 2008/
FOR THE 00Z TAFS...
NOT MUCH TIME FOR A DISCUSSION. STRONG TO SEVERE THUNDERSTORMS
HAVE BLOWN UP QUICKLY IN STL AREA IN THE LAST 15 MINS ALONG THE
FRONT. THIS ACTIVITY SHOULD GRADUALLY MOVE ESE WITH MVFR AND IFR
CIGS MOVING INTO STL AREA AROUND 02Z. STRATUS SHOULD PERSIST THRU
THE EVENING ALL SITES THEN GRADUALLY CLEAR FROM NORTH TO SOUTH
OVERNIGHT. EXPECT SCT DIURNAL CU DURING THE DAY ON TUESDAY.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 8, 3:17 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT MON SEP 8 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
317 PM CDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
PARTS OF CENTRAL AND EASTERN MISSOURI AS WELL AS SOUTHWEST AND
SOUTH CENTRAL ILLINOIS. A FEW STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WIND GUSTS.

PATCHY FOG IS EXPECTED TO DEVELOP LATE TONIGHT OVER PARTS OF
CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Local storm report, Sep 8, 6:47 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT MON SEP 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             AUGUSTA                 38.57N  90.88W
09/08/2008  E0.50 INCH       ST. CHARLES        MO   PUBLIC

&&

EVENT NUMBER LSX0801004

DYE
Local storm report, Sep 8, 6:58 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CDT MON SEP 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             WOOD RIVER              38.86N  90.08W
09/08/2008  E0.50 INCH       MADISON            IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX0801005

DYE
Local storm report, Sep 8, 7:03 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
703 PM CDT MON SEP 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 SSE WORDEN            38.89N  89.82W
09/08/2008  M0.75 INCH       MADISON            IL   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER

&&

EVENT NUMBER LSX0801006

PRZYBYLINSKI
Local storm report, Sep 8, 7:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
719 PM CDT MON SEP 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             TROY                    38.73N  89.89W
09/08/2008  E0.75 INCH       MADISON            IL   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED BY SPOTTER IN TROY. LASTED FOR
            2 MINUTES

&&

EVENT NUMBER LSX0801008

PRZYBYLINSKI
Special weather statement, Sep 8, 7:22 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
722 PM CDT MON SEP 8 2008

MOZ063-065-090115-
JEFFERSON MO-ST. LOUIS MO-
722 PM CDT MON SEP 8 2008

AT 722 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES NORTHWEST OF
BYRNES MILL TO WILDWOOD...MOVING EAST AT 21 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...HEAVY
RAIN...AND FREQUENT LIGHTNING AS THEY AFFECT PARKDALE...HOUSE
SPRINGS...BALLWIN...VALLEY PARK...FENTON...HIGH RIDGE AND MURPHY
BETWEEN 722 PM AND 815 PM.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT. PEOPLE THROUGHOUT THE AREA SHOULD CAREFULLY
MONITOR WEATHER DEVELOPMENTS OVER THE NEXT FEW HOURS.

GLASS
Local storm report, Sep 8, 7:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
738 PM CDT MON SEP 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             1 NE ST. JACOB          38.73N  89.76W
09/08/2008  M1.50 INCH       MADISON            IL   TRAINED SPOTTER

            HAIL BETWEEN 1.00 INCH AND 1.50 INCH REPORTED BY
            TRAINED SPOTTER 1 MILE NORTHEAST OF ST. JACOB

&&

EVENT NUMBER LSX0801009

PRZYBYLINSKI

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:12 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison48 min
Sep 8, 7:27 PM CDTSevere Thunderstorm WarningLSXMonroe48 min
Sep 8, 7:46 PM CDTTornado WarningLSXMonroe26 min
Sep 8, 7:58 PM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair47 min
Sep 9, 4:00 AM CDTDense Fog AdvisoryLSXAdams, Brown, Pike5 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.